Alert archive / Indiana / Wind Advisories in 2024

Wind Advisory 8, NWS Indianapolis, IN

December 4, 202439 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Dec 4, 2024, 3:51 AM EST for 39 counties in Indiana. It took effect at Dec 4, 2024, 6:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2024, 3:51 AM EST (08:51 UTC)
In effect from
Dec 4, 2024, 6:00 PM EST
Expired
Dec 5, 2024, 7:00 AM EST
In force
13 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS73 KIND 040851
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
351 AM EST Wed Dec 4 2024

INZ021-028>031-035>049-051>057-042000-
/O.NEW.KIND.WI.Y.0008.241204T2300Z-241205T0900Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Union City, Delphi, Danville,
Shelbyville, Farmland, Rushville, Veedersburg, Brownsburg,
Mooresville, Anderson, Fairview Park, Montezuma, Greenwood,
Frankfort, Kokomo, Clinton, Fishers, Lafayette, West Lebanon,
West Lafayette, Williamsport, Lebanon, Greencastle, Franklin,
Gosport, Carmel, Parker City, Flora, New Castle, Spencer,
Covington, Noblesville, Rosedale, Greenfield, Winchester, Muncie,
Indianapolis, Terre Haute, Zionsville, Crawfordsville,
Plainfield, Rockville, Brazil, Martinsville, Tipton, and Attica
351 AM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST 
THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, north central, and west 
  central Indiana.

* WHEN...From 6 PM this evening to 4 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CM
4 follow-up statements
034 
WWUS73 KIND 041507
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1007 AM EST Wed Dec 4 2024

INZ021-028>031-035>049-051>057-042315-
/O.CON.KIND.WI.Y.0008.241204T2300Z-241205T0900Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Zionsville, Fairview Park, Greenfield,
Montezuma, Williamsport, Farmland, Rushville, Delphi, Carmel,
Winchester, Spencer, Tipton, Flora, Franklin, Veedersburg,
Mooresville, Terre Haute, Fishers, Noblesville, Muncie,
Brownsburg, Martinsville, Covington, Kokomo, Crawfordsville,
Anderson, Lebanon, Plainfield, Attica, Parker City, West Lebanon,
Clinton, Gosport, Union City, Rockville, New Castle,
Indianapolis, Greenwood, West Lafayette, Frankfort, Shelbyville,
Danville, Rosedale, Brazil, Greencastle, and Lafayette
1007 AM EST Wed Dec 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM 
EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, north central, and west 
  central Indiana.

* WHEN...From 6 PM this evening to 4 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Nield
965 
WWUS73 KIND 041952
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
252 PM EST Wed Dec 4 2024

INZ021-028>031-035>049-051>057-050400-
/O.CON.KIND.WI.Y.0008.241204T2300Z-241205T0900Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Zionsville, Fairview Park, Greenfield,
Montezuma, Williamsport, Farmland, Rushville, Delphi, Carmel,
Winchester, Spencer, Tipton, Flora, Franklin, Veedersburg,
Mooresville, Terre Haute, Fishers, Noblesville, Muncie,
Brownsburg, Martinsville, Covington, Kokomo, Crawfordsville,
Anderson, Lebanon, Plainfield, Attica, Parker City, West Lebanon,
Clinton, Gosport, Union City, Rockville, New Castle,
Indianapolis, Greenwood, West Lafayette, Frankfort, Shelbyville,
Danville, Rosedale, Brazil, Greencastle, and Lafayette
252 PM EST Wed Dec 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM 
EST THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, north central, and west 
  central Indiana.

* WHEN...From 6 PM this evening to 4 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Nield
388 
WWUS73 KIND 050343
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1043 PM EST Wed Dec 4 2024

INZ060>065-067>072-051200-
/O.EXB.KIND.WI.Y.0008.000000T0000Z-241205T1200Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Washington, Bloomfield,
Farmersburg, Shoals, Greensburg, Loogootee, Worthington,
Columbus, Seymour, Nashville, Vincennes, Carlisle, Linton,
Jasonville, Bedford, Shelburn, Mitchell, Sullivan, and North
Vernon
1043 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 50 mph. Wind 
  chill values plummeting to near zero by the early morning.

* WHERE...Portions of central, south central, southeast, and 
  southwest Indiana.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

INZ021-028>031-035>049-051>057-051200-
/O.EXT.KIND.WI.Y.0008.000000T0000Z-241205T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Fishers, West Lafayette, Greenwood,
Plainfield, Danville, West Lebanon, Brownsburg, Frankfort,
Greencastle, Parker City, Flora, Carmel, Franklin, Rushville,
Indianapolis, Lebanon, Rosedale, New Castle, Shelbyville, Tipton,
Muncie, Terre Haute, Winchester, Brazil, Veedersburg,
Williamsport, Noblesville, Mooresville, Union City, Montezuma,
Covington, Zionsville, Attica, Fairview Park, Delphi, Farmland,
Gosport, Martinsville, Rockville, Anderson, Clinton,
Crawfordsville, Lafayette, Spencer, Greenfield, and Kokomo
1043 PM EST Wed Dec 4 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. Wind 
  chill values plummeting at or below -5 degrees by the early 
  morning.

* WHERE...Portions of central, east central, north central, and west 
  central Indiana.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CM
612 
WWUS73 KIND 051157
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
657 AM EST Thu Dec 5 2024

INZ021-028>031-035>049-051>057-060>065-067>072-051300-
/O.EXP.KIND.WI.Y.0008.000000T0000Z-241205T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Fishers, West Lafayette,
Washington, Greenwood, Plainfield, Danville, West Lebanon,
Brownsburg, Frankfort, Greencastle, Parker City, Flora,
Bloomfield, Farmersburg, Carmel, Franklin, Rushville, Shoals,
Greensburg, Indianapolis, Lebanon, Rosedale, New Castle,
Shelbyville, Tipton, Loogootee, Muncie, Worthington, Terre Haute,
Winchester, Brazil, Veedersburg, Williamsport, Columbus,
Noblesville, Mooresville, Union City, Montezuma, Covington,
Zionsville, Attica, Fairview Park, Seymour, Nashville, Vincennes,
Delphi, Carlisle, Farmland, Gosport, Martinsville, Rockville,
Anderson, Clinton, Crawfordsville, Linton, Jasonville, Bedford,
Lafayette, Shelburn, Mitchell, Sullivan, North Vernon, Spencer,
Greenfield, and Kokomo
657 AM EST Thu Dec 5 2024

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Wind gusts have dropped below 45 mph across the region and will 
slowly diminish throughout the day; therefore the Wind Advisory will 
be allowed to expire. Wind chill values will remain near or below 
zero through the rest of the morning.

$$

CM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Dec 4, 3:34 AM EST, 17 minutes earlier. Its key messages:

  • Wind Advisory this evening & tonight for wind gusts over 45 mph
  • Snow showers 7pm-12am tonight may create hazardous travel conditions at times
  • Wind chills as low as -5 degrees tonight and tomorrow morning
  • Warming trend this weekend and rain late this weekend into early next week
Area forecast discussion, Dec 4, 3:34 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
334 AM EST Wed Dec 4 2024

.KEY MESSAGES...

- Wind Advisory this evening & tonight for wind gusts over 45 mph

- Snow showers 7pm-12am tonight may create hazardous travel
  conditions at times

- Wind chills as low as -5 degrees tonight and tomorrow morning

- Warming trend this weekend and rain late this weekend into early
  next week

&&

.SHORT TERM (Today and tonight)...
Issued at 333 AM EST Wed Dec 4 2024

An active short term period is in the forecast for all of Central
Indiana featuring strong winds, rain, snow, and crashing
temperatures.

Early this morning, satellite imagery shows an area of stratus
pushing eastward across the state. Weak isentropic lift ahead of an
approaching trough may be enough to squeeze out a few drops out of
this stratus deck early this morning. Temperature profiles in the
near surface layer do not support the formation of dendrites; so
anything that does fall would be super cooled droplets... aka
freezing drizzle/sprinkles. Usually this would not be impactful,
however with surface temperatures lagging beneath the warm air
advection aloft, this drizzle may freeze on contact with frozen
objects/ground. Overall this shouldn't result in more than a
hundredth on ice accumulation, but that can still produce slick
spots on roadways. Greatest chance of occurrence will be over the
southern half of central Indiana between 4AM and 9AM.

Once this stratus layer pushes off to the east, the rest of
Wednesday should relatively mild as temperatures quickly rise
beneath strong warm air advection. Main impact during the mid
morning to afternoon hours will be winds gusting over 35mph at
times. A strong 50kt LLJ just above the surface may mix down a few
strong wind gusts over 40mph; however the inversion aloft should
prohibit widespread stronger gusts from mixing down. Broken cloud
cover is likely within this WAA regime, but precipitation should be
minimal until a shortwave trough approaches from the north later
this evening. Most of the precipitation associated with this low
should be after 00Z, but a few sprinkles are possible as the frontal
boundary nears, mainly over far NE portions of central Indiana.

Now to the more impactful portion of the forecast...Rain, snow, and
strong winds tonight. An intense cold front approaches from the
northwest, extending from a 992mb low just north of Lake Huron. A
1040+mb high at the same time dives southward into the Upper Midwest
with a very tight pressure gradient between that and the
aforementioned low. In addition to the tight gradient, the front
will usher in very cold and very dry air with a 30F degree dew point
drop at the surface and crashing temperatures into the lower teens.
Strong cold air advection aloft will rapidly steepen low level lapse
rates within the 23z-09z timeframe allowing for strong LLJ winds to
mix down to the surface. This pattern is notorious for overachieving
on wind gusts, especially with such a sharp temp and dew point drop.
Therefore will go ahead an issue a Wind Advisory for the northern
2/3 of Central Indiana late this evening through the overnight hours
for widespread gusts over 45mph with sporadic gusts to 50 mph.

As if the crashing temperatures and strong winds aren't enough,
guidance shows enough saturation in the lower layers and dendritic
growth zone to support the formation of precipitation along and
behind the front, specifically for the northern and eastern 2/3 of
the state. Warm air advection ahead of the front may result in a
rain/snow mix initially; however P-type should turn to snow rather
quickly, especially after 8pm. While Hi-res models do show low level
saturation and a lowering DGZ all night, such strong dry air
advection at the surface may result in precipitation not reaching
the ground. Keeping the chance for snow showers and flurries in as
the night goes on; however the highest confidence in snow will be
during the 7pm-midnight timeframe. Strong winds through the column
will likely lead to fracturing of dendrites and widespread blowing
snow. Any accumulations will likely be light, under an inch, with
snow blowing and drifting against objects. Will have to watch for
the possibility of snow squalls with this front in the 8pm-12am
timeframe as this is a great set up for low topped convective snow
showers resulting in brief periods of low visibility, strong gusts
over 45mph, near whiteout conditions, and slick surfaces. Strong
winds will help keep surfaces rather dry as snow will be blowing
around more than accumulating; however with how cold temperatures
will be tonight, would not be surprised to see a few slick spots.

&&

.LONG TERM (Thursday through Tuesday)...
Issued at 333 AM EST Wed Dec 4 2024

Thursday...

The long term will start off cold and blustery in the wake of an
Arctic front. A tight surface low pressure gradient in between the
departing low pressure system and Arctic high pressure, over the
northern Plains, will result in northwest winds that will gust to 25
to 30 mph Thursday per momentum transfer from Hi-Res soundings. The
combination of the Arctic airmass and breezy conditions support
early day below zero wind chills over much of central Indiana,
especially if the stratus doesn't hang around as it often does this
time of year, underneath strong inversions. Even if the stratus does
hang around, the combination of strong cold advection and winds will
at least result in morning wind chills near zero. Would not be
surprised to see thicker cloud cover and lake enhanced snow showers
over far northeastern sections, well into the day, with the strong
cyclonic boundary layer flow off Lake Michigan.

Thursday night through MOnday...

The Arctic high will quickly settle southeast across the southern
states by Friday as the persistent broad upper trough finally moves
into Quebec and New England. This will allow for a modifying
southwest low level flow off the Gulf of Mexico which will l allow
temperatures to bounce back to around normal by Saturday and well
above normal Sunday into Monday. In addition, deep moisture return
and an approaching southern Plains system will bring a good chance
for a soaking rain to the area late in the weekend into early next
week. Reasonably well clustered models and ensembles support the
best chances of rain Sunday night into Monday.

Later next week, there is a strong signal that a northern Pacific
system will bring in cooler, close to normal temperatures and the
potential mainly light rain.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 101 AM EST Wed Dec 4 2024

Impacts:

- MVFR ceilings becoming VFR early morning
- Low Chance -FZDZ at KHUF and KBMG early Wednesday morning
- Low level wind shear impacting all terminals predawn through mid
  morning Wednesday
- W/SW winds gust speaking at 25-30kts Wednesday

Discussion:

MVFR stratocu deck is finally eroding from SW to NE with the back
edge of it along the I-74 corridor. Expect a brief hour or two
period of relatively clear skies before the next area of VFR stratus
tracks east across Indiana. This second area of stratus could
produce patchy light FZDZ at both KBMG and KHUF for a couple hours
with an increasing shallow inversion present but confidence in
occurrence remains low at this time. With how cold surface
temperatures are, it would not take much FZDZ to result in slick
surfaces.

The expansion of a jet at 925mb late tonight supports the potential
for a 3-5 hour period with low level wind shear impacting the TAF
sites after 08-09z. As surface winds increase later this morning,
courtesy of a tightening surface pressure gradient ahead of an
approaching cold front, low level wind shear concerns will diminish.
Wind gusts will peak at 25-35kts this afternoon as winds veer from
southwest to westerly by late day with the frontal passage.

There is potential for a period of snow showers immediately behind
the frontal passage this evening that may result in periods of MVFR
or lower vis and cigs.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CM
LONG TERM...MK
AVIATION...CM
Hazardous weather outlook, Dec 3, 9:45 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
945 PM EST Tue Dec 3 2024

INZ021-028>031-035>049-051>057-060>065-067>072-041000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
945 PM EST Tue Dec 3 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Patchy light freezing drizzle is possible after 3 am focused
especially across the southwest half of central Indiana. A few slick
spots on roadways may develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Patchy light freezing drizzle will diminish near or shortly after
daybreak Wednesday.

Snow showers are expected Wednesday evening and overnight with some
travel impacts possible due to minor accumulation and reduced
visibility.

Wind chill values as low as 5 below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

Nearby

Wind Advisories in Indiana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.